Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Kansas City, MO

March 6, 2017Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 6, 2017, 7:06 PM CST for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2017, 7:06 PM CST (01:06 UTC)
Expired
Mar 6, 2017, 7:45 PM CST
In force
39 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 2:27 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS53 KEAX 070106
SVREAX
KSC005-043-103-MOC021-165-070145-
/O.NEW.KEAX.SV.W.0024.170307T0106Z-170307T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
706 PM CST MON MAR 6 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Doniphan County in northeastern Kansas...
  Northwestern Leavenworth County in northeastern Kansas...
  Eastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Northwestern Platte County in west central Missouri...

* Until 745 PM CST

* At 706 PM CST, a severe thunderstorm was located near Atchison,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  St. Joseph, Atchison, Wathena, Elwood, Agency, Dearborn, Rushville,
  Easton, Lewis And Clark Village, Doniphan, De Kalb, Iatan, St.
  Joseph Airport, Faucett, Bean Lake, Lewis And Clark Vi, Lowemont,
  Cummings and Potter.

This includes the following highways...
 Interstate 29 between mile markers 30 and 45.
 Interstate 229 between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for northeastern
Kansas...and northwestern and west central Missouri.

LAT...LON 3989 9494 3988 9493 3986 9494 3985 9494
      3983 9488 3961 9466 3923 9518 3942 9518
      3942 9527 3950 9530
TIME...MOT...LOC 0106Z 228DEG 34KT 3951 9517 

HAIL...1.25IN
WIND...60MPH
 
$$

Gitro
1 follow-up statement
956 
WWUS53 KEAX 070144 RRA
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
744 PM CST MON MAR 6 2017

KSC005-043-103-MOC021-165-070154-
/O.EXP.KEAX.SV.W.0024.000000T0000Z-170307T0145Z/
Doniphan KS-Leavenworth KS-Atchison KS-Buchanan MO-Platte MO-
744 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...EASTERN ATCHISON...BUCHANAN AND
NORTHWESTERN PLATTE COUNTIES WILL EXPIRE AT 745 PM CST...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be
allowed to expire.

A tornado watch remains in effect until 1000 PM CST for northeastern
Kansas...and northwestern and west central Missouri.

LAT...LON 3989 9494 3988 9493 3986 9494 3985 9494
      3983 9488 3961 9466 3923 9518 3942 9518
      3942 9527 3950 9530
TIME...MOT...LOC 0144Z 228DEG 34KT 3975 9483 

$$

Gitro

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:12 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 6, 5:12 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
512 PM CST Mon Mar 6 2017

.Discussion...
Issued at 225 PM CST MON MAR 6 2017

A rather active 24 hour period is in store with multiple weather
hazards possible. The first hazard will reside with the ongoing Wind
Advisory in effect until 6 pm this evening. Strong southwesterly
winds in excess of 30 mph will continue to gust up to 45 mph through
the remainder of the afternoon and early evening ahead of a strong
cold front.

The frontal boundary will be the triggering mechanism for the next
weather hazard in the form of severe weather potential this evening.
Taking a look at the pattern aloft, water vapor imagery depicts a
negatively tilted upper-level trough now entering the Northern
Plains. A surface low underneath the trough axis will continue to
strengthen and push northeastward into southern Manitoba after
sunset. This feature will maintain existing warm air advection and
moisture return ahead of the southern extent of the boundary. As the
parent storm system rapidly matures by the late afternoon, the
associated cold front will quickly push through northwestern
Missouri just before sunset and will be the focus for a brief period
of convection through the early evening hours.

Light to moderate rain showers were noted parallel to a vort lobe
across central to northeastern Missouri through the late morning and
early afternoon. Extensive low level stratus within the warm sector
has created a capping inversion across the entire forecast area.
Thus this activity and any subsequent activity will be limited with
regard to deepening updraft potential until synoptic scale lifting
occurs along the frontal boundary. Once this occurs, MUCAPE values
between 1000 to 1500 J/kg will combine with ample deep layer shear
to sustain updrafts along the frontal boundary. With LCL heights
near 500 m and sufficient low level wind shear to generate 0 to 1 km
helicity values of 300 to 400 m2/s2, a few tornadoes, perhaps
strong, are possible within embedded supercells near the boundary.
Aside from the tornadic potential, large hail and damaging winds are
also in play as the event unfolds. Large hail potential is likely
within rotating updrafts, particularly in light of WBZ heights below
10 kft. Finally damaging winds are also possible as the convection
becomes more linear with time as the frontal boundary approaches the
I-35 corridor. With 40+ mph wind gusts already in place upon the
arrival of the front, severe winds will not be difficult to
materialize. The progressive nature of the system with PWAT values
near 1 inch will limit the overall flash flood risk, and rainfall
totals should generally remain below 1 inch through the duration of
the event.

The final hazard resides with rapidly decreasing dewpoints and
subsequent fire weather danger behind the cold front. Upstream obs
depict dewpoint values in the upper teens and this trend is expected
to overtake the forecast area beginning late tonight through much of
Tuesday. A Red Flag Warning remains in effect for northwest Missouri
through 8 pm today. Fire weather concerns will increase further
tomorrow afternoon despite chances for precipitation this evening.
Have thus upgraded the existing Fire Weather Watch to a Red Flag
Warning for Tuesday afternoon. Also have issued a Fire Weather Watch
for the remaining CWA, though some uncertainty remains with the
extent of dewpoint values that far east. See Fire Weather Discussion
for details.

Above normal temperatures will persist through the remainder of the
work week with a return of precip chances as early as Thursday.
Better chances for widespread precipitation will then arrive by
Saturday as a clipper system pushes through the area through the
early weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 502 PM CST MON MAR 6 2017

Gusty southwesterly winds, peaking near 45 mph, will remain in
place ahead of a cold front which will push through the terminals
early in the forecast period. Thunderstorms are expected along the
frontal boundary with the primary hazard being isolated strong
winds. Storms will be brief, generally only lasting an hour or
two. While gusts will drop off behind the front, increased winds
will persist overnight underneath clearing sky conditions. Wind
gusts near 30 kts will return to the area Tuesday morning out of
the WSW.

&&

.Fire Weather...
Issued at 225 PM CST MON MAR 6 2017

A cold front will push through northwest Missouri Monday evening
and will bring a dry air mass into the forecast area behind the
boundary. This will decrease dewpoint values into the upper teens
to lower 20s. Combined with gusty winds, up to 40 mph by Tuesday
afternoon, critical fire weather conditions will remain in place
until Tuesday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ025-057-
     060-102>105.

     Wind Advisory until 6 PM CST this evening for KSZ025-057-060-
     102>105.

     Red Flag Warning until 8 PM CST this evening for KSZ025-102.

MO...Red Flag Warning from 11 AM to 6 PM CST Tuesday for MOZ001-002-
     004-011>014-020>023-028>031-037>039-043>045-053-054.

     Wind Advisory until 6 PM CST this evening for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

     Red Flag Warning until 8 PM CST this evening for MOZ001-002-011-
     012-020.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for MOZ003-005>008-015>017-024-025-032-033-040-
     046.

&&

Discussion...Welsh
Aviation...Welsh
Fire Weather...Welsh
Hazardous weather outlook, Mar 6, 4:39 AM CST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
439 AM CST Mon Mar 6 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
439 AM CST Mon Mar 6 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A line of scattered thunderstorms is expected to develop across
 northwest MO and far northeast KS late this afternoon, and will
 increase in coverage and intensity as the line progresses southeast
 this evening. Large hail and damaging winds are possible across the
 outlook area, and an isolated tornado or two cannot be ruled out
 especially along and southeast of Interstate 35.

 Strong winds will continue throughout the day, but will gust even
 higher after sunrise, reaching 45 to perhaps even 50 mph during the
 afternoon. Gusty winds are also expected behind the cold front this
 evening, and will combine with rapidly falling humidity to raise the
 wildfire danger across far northeast KS and northwest MO after the
 front passes.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Very dry air and strong winds are expected throughout the region
 Tuesday, creating the very high wildfire concerns throughout the
 daylight hours.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 6, 6:47 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 NNE SKIDMORE          40.31N 95.07W
03/06/2017                   NODAWAY            MO   FIRE DEPT/RESCUE

            WEST NODAWAY FIRE REPORTED A BRIEF TORNADO
            ON HWY 113.

&&

LG
Local storm report, Mar 6, 6:50 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             3 N MARYVILLE           40.39N 94.87W
03/06/2017  E1.00 INCH       NODAWAY            MO   FIRE DEPT/RESCUE

            PICKERING FIRE REPORTED QUARTER SIZE HAIL ON
            HWY 71 VIA EM.

&&

LG
Local storm report, Mar 6, 6:58 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             3 WSW LEAVENWORTH       39.30N 94.97W
03/06/2017  E1.00 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            EM REPORTS 1/2 TO QUARTER SIZE HAIL ON
            SPRINGDALE IN LEAVENWORTH.

&&

LG
Local storm report, Mar 6, 7:00 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             PARNELL                 40.44N 94.62W
03/06/2017  E0.75 INCH       NODAWAY            MO   FIRE DEPT/RESCUE

            DIME SIZE HAIL IN PARNELL. TIME ESTIMATED.

&&

LG
Local storm report, Mar 6, 7:03 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             3 SE EASTON             39.31N 95.07W
03/06/2017  E1.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            EM REPORTS GOLF BALL SIZE HAIL AT 207TH AND
            SPRINGDALE ROAD.

&&

LG
Local storm report, Mar 6, 7:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 ENE RAVENWOOD         40.36N 94.65W
03/06/2017  E1.75 INCH       NODAWAY            MO   TRAINED SPOTTER

            UP TO GOLF BALL, SAW A LOT OF QUARTER SIZE
            AS WELL. HAIL IS COVERING THE ROADS.

&&

STG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:12 PM CSTTornado WarningEAXAndrew, Holt, Nodaway33 min
Mar 6, 6:22 PM CSTTornado WarningEAXHolt, Nodaway23 min
Mar 6, 6:39 PM CSTSpecial Weather StatementEAXBuchanan36 min
Mar 6, 6:43 PM CSTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry47 min
Mar 6, 6:52 PM CSTSevere Thunderstorm WarningEAXGentry, Harrison, Mercer, Nodaway, Worth38 min
Mar 6, 6:53 PM CSTSevere Thunderstorm WarningEAXBuchanan, Clay, Platte37 min
Mar 6, 6:59 PM CSTTornado WarningEAXBuchanan, Clay, Platte31 min
Mar 6, 7:03 PM CSTTornado WarningEAXAndrew, Buchanan, DeKalb, Gentry27 min
Mar 6, 7:18 PM CSTTornado WarningEAXBuchanan, Clay, Platte14 min
Mar 6, 7:26 PM CSTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clay, Clinton, DeKalb, Platte34 min
Mar 6, 7:27 PM CSTSevere Thunderstorm WarningEAXClay, Clinton, Jackson, Lafayette, Platte, Ray48 min
Mar 6, 7:27 PM CSTTornado WarningEAXHarrison, Mercer33 min
Mar 6, 7:29 PM CSTTornado Warning Tornado observedEAXClay, Clinton, Platte31 min
Mar 6, 7:33 PM CSTTornado WarningEAXDaviess, DeKalb, Harrison27 min
Mar 6, 7:36 PM CSTSevere Thunderstorm WarningEAXCass, Jackson54 min
Mar 6, 7:48 PM CSTTornado WarningEAXMercer, Putnam27 min
Mar 6, 7:50 PM CSTTornado WarningEAXCaldwell, Clinton, Daviess25 min
Mar 6, 7:55 PM CSTSevere Thunderstorm WarningEAXBates, Cass35 min
Mar 6, 7:59 PM CSTTornado WarningEAXCass, Jackson, Johnson, Lafayette31 min
Mar 6, 8:06 PM CSTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Daviess, Grundy, Jackson and 7 more24 min
Mar 6, 8:11 PM CSTTornado WarningEAXCaldwell, Daviess, Livingston23 min
Mar 6, 8:15 PM CSTSevere Thunderstorm WarningEAXCarroll, Cass, Henry, Jackson, Johnson, Lafayette and 1 more45 min
Mar 6, 8:18 PM CSTSevere Thunderstorm WarningEAXBates27 min
Mar 6, 8:19 PM CSTTornado WarningEAXJackson, Johnson, Lafayette26 min
Mar 6, 8:25 PM CSTFlash Flood WarningEAXClay, Jackson3 hr
Mar 6, 8:25 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Henry35 min
Mar 6, 8:32 PM CSTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Grundy, Lafayette, Linn and 7 more28 min
Mar 6, 8:33 PM CSTTornado WarningEAXCarroll, Chariton, Saline27 min
Mar 6, 8:55 PM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Cooper, Howard, Johnson, Lafayette and 6 more35 min
Mar 6, 8:57 PM CSTSpecial Weather StatementEAXAdair, Linn, Macon, Schuyler33 min
Mar 6, 8:58 PM CSTTornado WarningEAXBates, Henry32 min
Mar 6, 8:59 PM CSTSpecial Weather StatementEAXBates, Henry, Johnson46 min
Mar 6, 9:01 PM CSTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis29 min
Mar 6, 9:04 PM CSTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan41 min
Mar 6, 9:10 PM CSTTornado WarningEAXChariton, Linn, Macon35 min
Mar 6, 9:23 PM CSTTornado WarningEAXCooper, Pettis, Saline37 min
Mar 6, 9:28 PM CSTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Macon, Pettis, Randolph and 1 more47 min
Mar 6, 9:40 PM CSTTornado Warning Tornado observedEAXMacon9 min
Mar 6, 9:56 PM CSTTornado WarningEAXCooper, Howard11 min
Mar 7, 11:07 AM CSTWind AdvisoryEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 22 more5 hr
Mar 7, 3:44 PM CSTFire Weather WatchEAXBates, Buchanan, Cass, Clay, Clinton, Henry and 6 more10 hr
Mar 6, 7:12 PM CSTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.